In an individual who has sustained an AFF, bisphosphonates should be discontinued immediately and not used again, as was the case with the patient described above. However, these individuals may remain at significant risk for future fragility fractures or delayed fracture healing/nonunion and may require additional pharmacotherapy to increase bone mass and/or promote healing.
In such refractory cases, teriparatide, a parathyroid hormone analogue, has shown efficacy in increasing bone mass. Teriparatide is a daily injectable drug but it is not appropriate in those who are at increased risk for osteosarcoma, such as those who have had radiation exposure or have Paget disease. It is also not indicated in children or in patients with hyperparathyroidism or hypercalcemia. Use of teriparatide is limited to 2 years.
Bisphosphonates accumulate in bone and may be slowly released for up to 7 years after discontinuing the drug; therefore, many clinicians are reassessing the use of bisphosphonate after approximately 5 years of therapy. Patients who are still at high risk for fracture may be continued on bisphosphonate therapy, whereas those at lower risk may stop and resume the medicine after a drug holiday.
Bisphosphonates, a cornerstone in the treatment of osteoporosis, may come with severe side effects, including AFFs. Clinicians should be cognizant of this severe complication, the heralding signs and symptoms, and periodically assess the risk-benefit ratio of continued use of bisphosphonates in patients over time.
Medscape © 2016
Any views expressed above are the author's own and do not necessarily reflect the views of WebMD or Medscape.
Cite this: Monique Bethel, Laura D. Carbone. Bilateral Hip Fractures in an Elderly Man - Medscape - Jun 14, 2016.